New Study Points To Link Between Tylenol And Asthma Risk In Children
Acetaminophen – better known by the brand-name Tylenol – is commonly used to treat fevers and aches in infants. But is acetaminophen safe for babies?
Despite Tylenol’s reputation as a generally mild drug, a new study raises serious concerns about the long-term health effects it can have on young children. According to researchers, there is a possibility that Tylenol use by babies may lead to asthma symptoms later in life, indicating that physicians could be making a medication error when they advise giving acetaminophen to an infant.
Risk of asthma went up by 28 percent or more among children who took acetaminophen
The new study, reported in the Journal of Allergy and Clinical Immunology, followed 336 children from birth to age seven. All of the subjects had mothers with asthma, which put them at an already heightened risk of developing asthma.
By the age of three, the risk of having asthma symptoms – like recurring wheezing, breathlessness or coughing – went up among the children who were given acetaminophen in the first year of life. For every doubling of the number of days an infant was given acetaminophen, his or her risk of developing asthma symptoms by age three went up by 28 percent.
One of the senior authors of the study, Dr. Hans Bisgaard, cautioned that results should not be taken as establishing a direct causal connection between acetaminophen use and asthma in children, and stressed the need for further research. “We think it is too early to conclude a causal relationship,” Dr. Bisgaard told Reuters Health via email.
Time for doctors to stop recommending Tylenol for young children?
Dr. Bisgaard and his colleagues were clear that their results should not be interpreted as a call for parents and doctors to avoid giving acetaminophen to young children. However, other medical experts believe that now is the time to reevaluate the use of Tylenol in infants and young children.
In November, Dr. John McBride, a pediatrician at Akron Children’s Hospital in Ohio, published a paper in the journal Pediatrics arguing that doctors should recommend that infants and children who have asthma or are at risk for asthma should not take acetaminophen. Since 1998, more than 20 studies have produced results supporting the theory that acetaminophen causes an increased risk of asthma in children.
“Almost every study that’s looked for it has found a dose-response relationship between acetaminophen use and asthma,” Dr. McBride told The New York Times. “I can’t imagine telling my patients that I knew about this five years ago, but I wasn’t sure so I didn’t mention it.”
More studies are currently underway that, when completed, should provide more guidance for parents and pediatricians. In the meantime, however, you may want to consider skipping the Tylenol if your child is at risk for asthma. If your child’s pediatrician has recommended acetaminophen that may have caused harm, you might wish to explore whether it amounted to medical negligence.